Neuroleptic malignant syndrome due to promethazine

South Med J. 1999 Oct;92(10):1017-8. doi: 10.1097/00007611-199910000-00015.

Abstract

A 42-year-old man came to our emergency room hyperthermic (oral temperature, 42.4 degrees C), diaphoretic, and delirious. Other findings included labile blood pressure, sinus tachycardia (heart rate, 138/min), tachypnea (respiratory rate 34/min), muscle rigidity, and incontinence. Two days earlier, he had gone to a local clinic with complaints of abdominal pain, nausea, and vomiting. Promethazine was prescribed, and this was the patient's only medication on admission. Laboratory studies showed leukocytosis, hypernatremia, metabolic acidosis, elevated creatinine phosphokinase level, elevated transaminase levels, azotemia, hyperkalemia, hyperphosphatemia, hypocalcemia, and myoglobulinuria. The clinical and laboratory findings were characteristic of the neuroleptic malignant syndrome, with promethazine as the offending agent.

Publication types

  • Case Reports

MeSH terms

  • Acidosis / chemically induced
  • Adult
  • Antiemetics / adverse effects*
  • Arrhythmia, Sinus / chemically induced
  • Creatine Kinase / blood
  • Delirium / chemically induced
  • Fever / chemically induced
  • Humans
  • Hypernatremia / chemically induced
  • Hypnotics and Sedatives / adverse effects*
  • Leukocytosis / chemically induced
  • Male
  • Myoglobinuria / chemically induced
  • Neuroleptic Malignant Syndrome / etiology*
  • Promethazine / adverse effects*
  • Rhabdomyolysis / chemically induced
  • Sweating / drug effects
  • Tachycardia / chemically induced
  • Water-Electrolyte Imbalance / chemically induced

Substances

  • Antiemetics
  • Hypnotics and Sedatives
  • Creatine Kinase
  • Promethazine